PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of gutGutView this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Gut. 1997 October; 41(4): 459–462.
PMCID: PMC1891536

Peptic ulcer bleeding in the elderly: relative roles of Helicobacter pylori and non-steroidal anti-inflammatory drugs

Abstract

Background—Most ulcers are caused, one can deduce, by Helicobcter pylori or by use of non-steroidal anti-inflammatory drugs (NSAIDs). Whether both together are worse than one alone is something that is quite unknown.
Aim—To study both factors in order to see whether they interact together positively.
Method—A case control study of ulcer bleeding in elderly patients chosen without weeding.
Results—NSAID usage increased risk substantially. So did H pylori infection (but relative risk less than three). Neither seemed to interact. Their actions were discretely intact.
ConclusionH pylori effects ulcer bleeding in an adverse manner but does not make the risk of NSAIDs worse.

Keywords: peptic ulcer; gastric ulcer; duodenal ulcer; haematemesis; melaena; NSAIDs; Helicobacter pylori

Figure 1
: Odds ratios for ulcer bleeding associated with NSAID usage and H pylori alone and in combination. Means and 95% confidence intervals are shown.
Figure 2
: Odds ratios for gastric and duodenal ulcer bleeding associated with NSAID usage and H pylori infection alone and in combination. Means and 95% confidence intervals are shown. Closed circles, duodenal ulcer; closed squares, gastric ulcer.
Figure 3
: Odds ratio for ulcer bleeding associated with aspirin (open triangles) and non-aspirin NSAID (closed triangles) usage in relation to H pylori status.

Articles from Gut are provided here courtesy of BMJ Group